Illinois, 2017

Damaging Wind in Illinois, August 21, 2017

August 21, 2017 · NWS ILX · 1 event in 1 county or zone

Isolated strong thunderstorms developed along an old outflow boundary during the afternoon of August 21st. One cell produced a 68mph wind gust at the Mattoon Airport and caused minor wind damage in the immediate area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

Isolated strong thunderstorms developed along an old outflow boundary during the afternoon of August 21st. One cell produced a 68mph wind gust at the Mattoon Airport and caused minor wind damage in the immediate area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Aug 21, 9:07 AM CST, 2 hours 39 minutes earlier.

Area forecast discussion, Aug 21, 9:07 AM CST, 2 hours 39 minutes before
Area Forecast Discussion
National Weather Service Lincoln IL
1007 AM CDT Mon Aug 21 2017

.UPDATE...
Issued at 1007 AM CDT Mon Aug 21 2017

A decaying MCS is currently pushing across west-central Illinois,
with 1445z radar mosaic showing the leading edge of the convection
generally along a Bloomington to Beardstown line. Cloud tops have
been rapidly warming on IR satellite imagery over the past couple
of hours, so am expecting lightning to steadily decrease as well.
For the remainder of the day, will be watching the outflow
boundary from this system for potential re-development. One
cluster of storms has already formed on the southwest edge of the
outflow over northeast Missouri, while other cells are expected to
fire further east along a Quincy to Paris line into the early
afternoon. End result will be a mostly cloudy day with occasional
showers/thunder across the northern half of the KILX CWA. Further
south, only isolated convection is expected along/south of the
I-70 corridor. Have updated PoPs, sky cover, and hourly temps to
better reflect current trends. Have also adjusted afternoon high
temperatures down a few degrees into the middle 80s from
Peoria/Bloomington northward...and bumped highs up into the lower
90s across the far southeast.

&&

.SHORT TERM...(Today and tonight)
ISSUED AT 230 AM CDT Mon Aug 21 2017

Will be watching current MCS over Iowa closely this morning as it
moves east toward forecast area. Orientation of LLJ feeding the
complex suggests that convection may fire along the NW-SE boundary
in place near I-74 toward sunrise this morning. Unlike the past
two mornings, RAP is forecasting around 2000 J/kg of elevated
CAPE will still be available to tap near the boundary at 12z,
wouldn't be surprised to see the boundary remain active at least
through the morning with a general trend of redevelopment east and
southeast. Blow-off cloudiness will likely be somewhat of an
issue for eclipse viewing.

A break is possible once the storms move through as a brief
period of shortwave ridging moves across Illinois during the
middle afternoon and evening ahead of a stronger wave plunging
into the Midwest as the overall flow amplifies. In addition a wave
currently over southern high plains is forecast to phase with the
northern stream wave in the Missouri Valley providing additional
dynamics. Winds from 950mb on up increase to over 30 kts by 09z
suggesting that there is potential for significant winds with some
of the stronger storms late tonight.

.LONG TERM...(Tuesday through Sunday)
ISSUED AT 230 AM CDT Mon Aug 21 2017

As the wave amplifies the eastern U.S. trough, Its associated cold
front should move quickly through the forecast area. Some of the
storms Tuesday morning through midday ahead of the front may be
strong southeast of I-70 with again wind being the primary threat.
Front clears the forecast area by 00z bringing in drier and cooler
weather into next weekend. Differences in model evolution with a
potential cutoff system over the upper Mississippi Valley/Great
Lakes early next week are too significant to include in this
package.

temperatures behind the front should be mostly 5-10 degrees below
normal with a warming trend toward normal by next weekend.

&&

.AVIATION...(For the 12Z TAFS through 12Z Tuesday morning)
Issued at 600 AM CDT Mon Aug 21 2017

Thunderstorm Complex over Iowa continues to progress toward
Illinois. CAMs this morning seem to be handling the overall
evolution reasonable but a bit slow on the development east and
southeast. Convection will likely form southeast along a boundary
in place near I-74 this morning. SPC mesoanalysis indicates CAPE
gradient evident along boundary and will probably focus new
development. 08z HRRR shows convection impacting all central
Illinois terminals except possibly KSPI between 15z and 19z as it
travels southeast. Will follow this general trend with a
correction of timing.

Should be a lull between this initial convection and development
along and ahead of cold front expected to approach the area
tonight. Strong dynamics and deep moisture will likely lead to
widespread convection after 06z. Model are in pretty good
agreement on timing precip. Since the impact will be mostly in the
outlook period and some uncertainty exists will keep CIGS and
VSBYS VFR but would be surprised to see some MVFR CIGS and VSBYS
at times.

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...Barnes
SHORT TERM...Barker
LONG TERM...Barker
AVIATION...Barker
Hazardous weather outlook, Aug 21, 10:32 AM CST, 1 hour 14 minutes before
Hazardous Weather Outlook
National Weather Service Lincoln IL
1132 AM CDT Mon Aug 21 2017

ILZ027>031-036>038-040>055-061-221100-
Cass-Champaign-Christian-De Witt-Douglas-Fulton-Knox-Logan-Macon-
Marshall-Mason-McLean-Menard-Morgan-Moultrie-Peoria-Piatt-
Sangamon-Schuyler-Scott-Shelby-Stark-Tazewell-Vermilion-Woodford-
1132 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of central
Illinois and east central Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms will continue through the afternoon,
especially in areas north of I-72. A break in thunderstorm
activity is expected, then another period of thunderstorms is
expected overnight. There is a small risk of severe thunderstorms
this afternoon, with strong winds and hail the main threats.

Heat index values will reach 92 to 98 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms will remain possible through Tuesday
afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

ILZ056-057-062-063-066>068-071>073-221100-
Clark-Clay-Coles-Crawford-Cumberland-Edgar-Effingham-Jasper-
Lawrence-Richland-
1132 AM CDT Mon Aug 21 2017

This Hazardous Weather Outlook is for portions of southeast
Illinois.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

Scattered thunderstorms are possible by mid afternoon, with
periods of storms through the evening. There is a small risk of
severe thunderstorms, with strong winds and hail the main
threats.

Heat index values will reach 92 to 98 degrees this afternoon.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY...

Scattered thunderstorms will remain possible through Tuesday
afternoon. A few thunderstorms could be strong to severe Tuesday
afternoon until sunset, with gusty winds and heavy rain possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon.

Geelhart

In the hours before

Special weather statement, Aug 21, 6:25 AM CST, 5 hours 21 minutes before
Special Weather Statement
National Weather Service Lincoln IL
725 AM CDT MON AUG 21 2017

ILZ027-036-211300-
Knox-Fulton-
725 AM CDT MON AUG 21 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL FULTON AND SOUTHERN
KNOX COUNTIES UNTIL 800 AM CDT...

At 725 AM CDT, Doppler radar was tracking a strong thunderstorm over
Abingdon, or 10 miles south of Galesburg, moving east at 20 mph.

Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Abingdon, Knoxville, London Mills, Maquon, Gilson, St. Augustine,
Delong and Middle Grove.

This includes Interstate 74 between mile markers 59 and 64.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 4090 9005 4062 9009 4071 9044 4085 9045
      4090 9044
TIME...MOT...LOC 1225Z 279DEG 17KT 4080 9039

37
Local storm report, Aug 21, 11:25 AM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1225 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     TSTM WND GST     COLES COUNTY AIRPORT    39.48N 88.28W
08/21/2017  M58 MPH          COLES              IL   ASOS

&&

GEELHART
Local storm report, Aug 21, 11:42 AM CST, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LINCOLN IL
1242 PM CDT MON AUG 21 2017

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1217 PM     NON-TSTM WND GST MATTOON                 39.48N 88.37W
08/21/2017  M58 MPH          COLES              IL   ASOS

            ASOS WIND GUST AT 1217

1224 PM     NON-TSTM WND GST MATTOON                 39.48N 88.37W
08/21/2017  M68 MPH          COLES              IL   ASOS

            ASOS THUNDERSTORM WIND GUST AT 1224.

&&

GOETSCH

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Coles

When
August 21, 11:46 AM CST to 11:51 AM CST
Where
Coles County, 2.88 mi SSW of Charleston
Measured
52 kt (60 mph) estimated gust
Reported by
Emergency Manager
Coordinates
39.444, -88.207

A flag pole was blown down on Lincoln Highway Road about 3 miles southwest of Charleston.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2017Every state in 2017This day in weather historyWarnings in Illinois, August 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 718701.